My Cart

Close

Do Medicines and Antibiotics Interfere With Digestion and Nutrient Absorption?

Posted on

Medicines, antibiotics and other drugs can interfere with the digestion and absorption of nutrients e.g. antibiotics destroy the intestinal micro flora (bacteria) that assist in digestive and absorptive processes, as well as affecting how nutrients such as vitamin B12 are created. Certain antibiotics can cause malabsorption of fat, protein, sodium, potassium and calcium. Taking antacids containing calcium could also interfere with the absorption of other minerals, as high amounts of calcium in antacids can take up most of the absorption site; therefore leading to the malabsorption of the minerals. Athletes should take care when taking any drugs or medicines; over the counter or not, as they are likely to have a digestive, absorptive or metabolic impact that could be detrimental to performance. Always consult the necessary healthcare professional.

It may well be that you can reduce the chances of a trip to the chemists for certain medicines, by not over training. Over training can lead to increased illness frequency and a whole host of other problems. A loss of appetite common in athletes who are over training will result in a negative impact on nutrition status and energy intake, which in turn will lead to low immunity and illness.

0 comments

Leave a comment

All blog comments are checked prior to publishing

Hello You!

Join our mailing list